MAUDE Adverse Event Report: STRYKER TRAUMA KIEL SET SCREWDRIVER, FLEXIBLE SHAFT GAMMA3® 4 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL SET SCREWDRIVER, FLEXIBLE SHAFT GAMMA3® 4 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1320-0233
Medical Device Problem Codes Break (1069); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/21/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "i felt resistance when inserting the set screw, but inserted the screwdriver as it was.I felt that i couldn't proceed while turning the driver.Once the driver was removed, the flexible part was damaged." the procedure was completed using a set screwdriver prepared in another case.After the surgery, the doctor said, "the end caps are floating a little more than usual.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the returned device matches the reported failure mode.The device inspection revealed the following: the received set screwdriver shows significant traces of intense and frequent use as evident by scratches and slightly worn out drive.The flexible spring of the set screwdrivers was severely deformed and uncoiled irreversibly.This is a clear indication of a forcible use under high torsion.Evidence of intense usage can also be found on the cylindrical portion proximal to the drive.The handle of the screwdriver was however found unscathed.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of manufacturing or design related problems were found during the investigation.A review of the labelling did not indicate any abnormalities.Based on the above investigation, the root cause was attributed to user related issue.The deformation of the spiral occurred due to application of a high torsional load.The deformation pattern reveals it was turned both in clockwise and counterclockwise direction under high torque to successfully insert the set screw, as the surgeon felt a slight resistance while inserting.The op-tech mentions about facing a resistance while inserting: ¿push the set screwdriver down until you are sure that the set screw engages the corresponding thread in the nail.During pushing down the assembly, you may feel a slight resistance.Turn the screwdriver handle clockwise under continuous pressure.You may notice a resistance when turning the set screw.This is because the set screw thread is equipped with the ¿nylstop¿ system to prevent spontaneous loosening.This is not the final position for the set screw.Keep turning the set screw until you feel contact in one of the grooves of the lag screw.¿ if any further information is provided, the complaint report will be updated.

Brand Name
SET SCREWDRIVER, FLEXIBLE SHAFT GAMMA3® 4 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9845750
Report Number0009610622-2020-00115
Device Sequence Number11495323
Product Code LXH
UDI-Device Identifier04546540592545
UDI-Public04546540592545
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1320-0233
Device Catalogue Number13200233
Device Lot NumberK134287
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/17/2020
Initial Date Received by Manufacturer 02/21/2020
Supplement Date Received by Manufacturer04/13/2020
Initial Report FDA Received Date03/17/2020
Supplement Report FDA Received Date05/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1